Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 12, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 7, 2023, 10:31 PM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2023, 10:31 PM CDT (03:31 UTC)
- Expired
- Apr 7, 2023, 11:00 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
189
WFUS54 KLIX 080331
TORLIX
LAC075-087-080400-
/O.NEW.KLIX.TO.W.0012.230408T0331Z-230408T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1031 PM CDT Fri Apr 7 2023
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
South central St. Bernard Parish in southeastern Louisiana...
Northwestern Plaquemines Parish in southeastern Louisiana...
* Until 1100 PM CDT.
* At 1030 PM CDT, a severe thunderstorm capable of producing a
tornado was located 9 miles southwest of Shell Beach, or 16 miles
east of Belle Chasse, moving southeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central St. Bernard and northwestern Plaquemines Parishes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If in the path of this storm, move to an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 2952 8975 2976 8988 2986 8972 2968 8950
2963 8958 2963 8960 2961 8961 2959 8965
2959 8967 2957 8967
TIME...MOT...LOC 0330Z 324DEG 10KT 2976 8976
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
95/DM2 follow-up statements
861
WWUS54 KLIX 080350
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
1050 PM CDT Fri Apr 7 2023
LAC075-087-080400-
/O.CON.KLIX.TO.W.0012.000000T0000Z-230408T0400Z/
St. Bernard LA-Plaquemines LA-
1050 PM CDT Fri Apr 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH
CENTRAL ST. BERNARD AND NORTH CENTRAL PLAQUEMINES PARISHES...
At 1050 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Shell Beach, or 18 miles east of Belle Chasse,
moving east at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central St. Bernard and north central Plaquemines Parishes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2976 8988 2986 8972 2973 8956 2965 8975
TIME...MOT...LOC 0350Z 238DEG 8KT 2979 8971
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
95/DM636
WWUS54 KLIX 080404
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
1104 PM CDT Fri Apr 7 2023
LAC075-087-080413-
/O.EXP.KLIX.TO.W.0012.000000T0000Z-230408T0400Z/
St. Bernard LA-Plaquemines LA-
1104 PM CDT Fri Apr 7 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL ST. BERNARD AND NORTH
CENTRAL PLAQUEMINES PARISHES HAS EXPIRED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. The storm is
still producing heavy rainfall and could still produce a waterspout
over the marshy areas south of Shell Beach in central St. Bernard
Parish.
LAT...LON 2976 8988 2986 8972 2973 8956 2965 8975
TIME...MOT...LOC 0403Z 324DEG 10KT 2976 8969
$$
95/DMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 7, 6:51 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 7, 6:51 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
651 PM CDT Fri Apr 7 2023
...New AVIATION...
.SHORT TERM...
(This evening through Saturday night)
Issued at 254 PM CDT Fri Apr 7 2023
Water vapor imagery analysis shows a very vigorous upper level
trough and split jet dynamics ejecting out of the Lower Rio
Grande Valley towards the Lower Mississippi Valley and northern
Gulf coast region this afternoon. These strong upper level
dynamics will interact with a slow moving frontal boundary
currently draped from near Slidell to near Galliano. This boundary
will serve as focusing mechanism for additional convective
development across coastal Louisiana and coastal Mississippi,
including much of metro New Orleans later this evening and through
the overnight hours. Above average precipitable water values will
be supportive of locally heavy rainfall rates, and the flood
watch for flash flooding remains in effect for much of the
forecast area through tomorrow morning. Have categorical PoP in
the forecast to reflect the expected convective development
tonight into early tomorrow morning for coastal areas of the CWA.
Temperatures will be near to slightly warmer than average as cloud
cover inhibits cooling and cold air advection is expected to be
limited.
Saturday will be a day of transition as the strong upper level
trough pushes east of the area, and the frontal boundary begins to
move offshore. Lingering scattered shower and thunderstorm
activity along the coast of Mississippi and in extreme coastal
Louisiana in the morning will move offshore in the afternoon. In
fact, mainly dry conditions beneath an overcast sky is expected
during the afternoon and evening hours tomorrow. Weak cold air
advection and a lack of strong solar insolation will keep
temperatures cooler than average with highs only warming into the
upper 60s and lower 70s. The overcast conditions will continue
into Saturday night as low level moisture remains trapped beneath
a temperature inversion a few hundred feet off the surface, and
temperatures will cool back into the upper 50s and lower 60s.
Despite the overcast skies, very dry air in the mid-levels will
inhibit any rain from forming Sunday night over land based zones.
The offshore waters could see some isolated shower activity
persist.
&&
.LONG TERM...
(Sunday through Thursday night)
Issued at 254 PM CDT Fri Apr 7 2023
Seasonably cooler weather will be prevalent through much of next
week with drier conditions on Sunday into Monday before rain chances
begin creeping up midweek. The weak shortwave aiding convective
activity currently across the area will move off the southeast CONUS
on Sunday and begin phasing with the northern stream trough. This
coupled with amplifying ridging across the central CONUS will
amplify troughiness across the southeast CONUS and aid the CAD-
driven backdoor cold front in reaching the Gulf coast Sunday night
which will supply another glancing shot of cooler air into the
forecast area.
By Monday, a strong deep-layer ridge will amplify across the
northern Rockies causing the weak shortwave trough on the leading
edge to cut off and deepen as it approaches the northwestern Gulf of
Mexico and southern MS River Valley on Tuesday morning. The
interaction with this cut-off low and decaying frontal boundary
situated in the central Gulf will initiate development of a surface
low later Tuesday. Diffluent flow aloft and falling heights focused
across the northern semicircle of the surface low will enhance
widespread convective activity that could be placed offshore
(southern track solutions) or across southeast LA and coastal MS
(northern track solutions) Wednesday and Thursday. Global model
guidance agrees that the general track of the surface flow will
follow the surface pressure falls in the exit region of the cut-off
low northeastward toward the northern or northeastern Gulf by
Thursday. However, the uncertainty in the exact track of the surface
low makes for a difficult precipitation forecast during the middle
of next week. For now, PoPs have been increased to account for
increased confidence in this feature developing and favorable upper
dynamics for elevated convective activity across the northern
portion of the system.
Concerning the nature of this surface low: This surface low will be
developing via baroclinic processes in a highly sheared and colder,
drier atmospheric environment which is not favorable for development
or transitioning of this system into a tropical cyclone. Regardless
of the nomenclature, periods of heavy rainfall could occur with
outer bands of this low and elevated easterly winds gusting 20-25
knots. Elevated winds offshore will provide a large fetch of higher
seas as well which will increase coastal flooding concerns (See
Marine Discussion).
&&
.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Fri Apr 7 2023
Generally MVFR to IFR conditions will continue for the terminals
through the whole forecast period. Low ceilings will be the
primary concern with ceilings as low as 300 to 700 feet possible.
Showers and thunderstorms are expected late tonight into early
tomorrow which could also impact visibility as well. Storms will
start to clear out around 16 to 18z and ceilings will improve
although will remain in the MVFR to IFR range. -BL
&&
.MARINE...
Issued at 254 PM CDT Fri Apr 7 2023
The primary forecast concern will the development of a broad area
of low pressure in the northern Gulf of Mexico next week. This low
will form as a strong upper level low moves into the Gulf and
sparks low level cyclogenesis in a region of enhanced
baroclinicity along a stalled frontal boundary. This baroclinic
low pressure system will produce strong easterly winds of 20 to 25
knots over the coastal waters as early Sunday, and these winds
are expected to persist through Wednesday before gradually easing
on Thursday. The persistent nature of these winds will combine
with a fairly long fetch from the eastern Gulf to produce high
seas of 8 to 14 feet over the eastern coastal waters next week.
This pattern will lead to coastal flooding concerns next week for
the tidal lakes and coast line east of the Mississippi River in
southeast Louisiana and coastal Mississippi.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 58 70 54 68 / 70 40 0 0
BTR 61 72 60 72 / 70 30 0 10
ASD 63 73 58 71 / 80 60 10 10
MSY 66 72 61 70 / 80 60 10 10
GPT 65 71 58 70 / 80 70 10 10
PQL 64 73 56 70 / 80 70 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Saturday morning for LAZ034>037-039-046>048-
056>060-064>071-076>090.
GM...None.
MS...Flood Watch through Saturday morning for MSZ068>071-077-083-086.
GM...None.
&&
SHORT TERM...PG
LONG TERM....TJS
AVIATION...BL
MARINE...PGIn the hours before
Special weather statement, Apr 7, 7:12 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
712 PM CDT Fri Apr 7 2023
LAZ070-080045-
Lower St. Bernard LA-
712 PM CDT Fri Apr 7 2023
...Strong thunderstorm capable of producing waterspouts moving into
marshy areas of far eastern St. Bernard Parish through 745 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over Lake Borgne 12 miles
southeast of Lake Catherine, or 19 miles southwest of Waveland,
moving southeast at 10 mph.
HAZARD...Waterspouts and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous conditions. Gusty winds could knock down tree
limbs and blow around unsecured objects.
This storm will remain over mainly rural areas of northeastern St.
Bernard Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters in the area should seek safe harbor.
&&
LAT...LON 3000 8956 3008 8948 2997 8938 2989 8949
TIME...MOT...LOC 0009Z 333DEG 9KT 3004 8952
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
95/DMSpecial weather statement, Apr 7, 7:51 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
751 PM CDT Fri Apr 7 2023
LAZ070-080130-
Lower St. Bernard LA-
751 PM CDT Fri Apr 7 2023
...A strong thunderstorm capable of producing waterspouts will
affect marshy ares of far eastern St. Bernard Parish through 830 PM
CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspouts over the marshy areas of far
eastern St. Bernard Parish. The storm was located 11 miles northeast
of Shell Beach, or 23 miles south of Waveland, moving southeast at 5
mph.
HAZARD...Waterspouts and winds in excess of 25 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous conditions. Gusty winds could knock down tree
limbs and blow around unsecured objects.
This storm will remain over mainly rural areas of northeastern St.
Bernard Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Any boaters in the area should seek safe harbor.
&&
LAT...LON 2999 8959 3004 8949 2988 8939 2983 8953
TIME...MOT...LOC 0049Z 332DEG 5KT 2996 8952
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
95/DMSpecial weather statement, Apr 7, 9:42 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
942 PM CDT Fri Apr 7 2023
LAZ064-069-070-089-090-080330-
Central Plaquemines LA-Lower Plaquemines LA-Upper St. Bernard LA-
Upper Plaquemines LA-Lower St. Bernard LA-
942 PM CDT Fri Apr 7 2023
...Thunderstorms producing heavy rainfall over portions of west
central St. Bernard and northwestern Plaquemines Parishes through
1030 PM CDT...
At 940 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Shell Beach to near Belle Chasse. These storms
were nearly stationary.
HAZARD...Heavy Rain and occasional to frequent lightning
SOURCE...Radar indicated.
IMPACT...Heavy rain could lead to ponding in some low lying and
poor drainage areas.
Locations impacted include...
Belle Chasse, Shell Beach, Poydras and Violet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional to frequent lightning is also occurring with these
storms. If you are outdoors, seek shelter inside.
&&
LAT...LON 2972 9005 2985 9002 2988 8993 2987 8991
2988 8989 2991 8973 2987 8966 2976 8968
TIME...MOT...LOC 0240Z 237DEG 4KT 2988 8972 2980 8997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
95/DMThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:12 PM CDT | Special Weather Statement | LIX | Saint Bernard | 33 min |
| Apr 7, 7:51 PM CDT | Special Weather Statement | LIX | Saint Bernard | 39 min |
| Apr 7, 8:31 PM CDT | River Flood Warning | LIX | East Baton Rouge | 24 hr |
| Apr 7, 9:42 PM CDT | Special Weather Statement | LIX | Orleans | 48 min |
| Apr 7, 11:03 PM CDT | Special Weather Statement | LIX | Orleans | 27 min |
| Apr 7, 11:16 PM CDT | Special Marine Warning | LIX | 59 min | |
| Apr 8, 12:22 AM CDT | Special Marine Warning | LIX | 38 min | |
| Apr 8, 12:31 AM CDT | Special Marine Warning | LIX | 31 min | |
| Apr 8, 1:01 AM CDT | Special Marine Warning | LIX | 59 min | |
| Apr 8, 2:09 AM CDT | Special Marine Warning | LIX | 66 min | |
| Apr 8, 4:44 AM CDT | Special Marine Warning | LIX | 46 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.